Montana, 2009

Blizzard in Montana, April 28 to 29, 2009

April 28 to 29, 2009 · NWS TFX · 7 events in 7 counties and zones

A late spring Pacific storm brought blizzard conditions to portions of North Central Montana. Snow accumulations in excess of 6 inches was reported along with gusty winds and visibilities less than one-quarter mile.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A late spring Pacific storm brought blizzard conditions to portions of North Central Montana. Snow accumulations in excess of 6 inches was reported along with gusty winds and visibilities less than one-quarter mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 28, 4:45 AM MST, 15 minutes earlier.

Area forecast discussion, Apr 28, 4:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 AM MDT TUE APR 28 2009

UPDATED AVIATION SECTION

.DISCUSSION...

MAJOR SPRING STORM EXPECTED TO INTENSIFY TODAY AND TONIGHT.

TODAY THROUGH THURSDAY...THE DEEP UPPER LEVEL LOW PRESSURE AREA
ALONG THE PACIFIC NORTHWEST COAST WILL CONTINUE TO ROTATE DEEP
MOISTURE INTO MONTANA THROUGH WEDNESDAY NIGHT. PRECIPITATION WILL
INCREASE TODAY AND TONIGHT AS A SHORTWAVE TROUGH EJECTS FROM THE
MAIN UPPER LOW AND BRINGS STRONG LIFT INTO
SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA. DEEPENING SURFACE
LOW PRESSURE WILL CONTINUE TO DRAW COOL CANADIAN AIR SOUTH ALONG
THE ROCKY MOUNTAIN FRONT...AS WELL AS CAUSE INCREASING NORTHEAST
UPSLOPE WINDS ACROSS THE AREA. WIND GUSTS TO 40 MPH ARE EXPECTED
ALONG THE ROCKY MOUNTAIN FRONT AND ALONG THE CANADIAN BORDER.
THESE WIND GUSTS...ALONG WITH THE HEAVY SNOWFALL AT TIMES ALONG
THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS...WILL CAUSE
WIDESPREAD BLIZZARD CONDITIONS THERE...MAINLY THIS AFTERNOON AND
TONIGHT. THEREFORE...HAVE UPGRADED THE WINTER STORM WARNING THERE
TO A BLIZZARD WARNING. SNOW WILL STILL MIX WITH RAIN FARTHER
EAST TODAY INTO THIS EVENING...SO WIDESPREAD BLIZZARD CONDITIONS
ARE NOT EXPECTED THERE. HOWEVER...PRECIPITATION IS STILL EXPECTED
TO CHANGE OVER TO ALL SNOW TONIGHT AS THE CANADIAN AIR SPREADS
EAST...SO WILL KEEP THE WINTER STORM WARNING GOING THERE. THE
HEAVY SNOWFALL THIS AFTERNOON AND TONIGHT WILL ALSO AFFECT CENTRAL
MONTANA...BUT WINDS WILL NOT BE QUITE AS STRONG...SO WILL LEAVE
THE WINTER STORM WARNING GOING THERE AS WELL. HEAVY SNOW IS ALSO
POSSIBLE INTO JEFFERSON AND MEAGHER COUNTIES...SO HAVE EXPANDED
THE WARNING TO INCLUDE THEM. PRECIPITATION WILL BE MORE SHOWERY
AND NOT QUITE AS HEAVY IN SOUTHWEST MONTANA DURING THIS PERIOD.
SNOW WILL MIX WITH RAIN THERE TODAY...AND IT WILL BECOME SOMEWHAT
UNSTABLE FOR A SLIGHT CHANCE OF THUNDERSTORMS. PRECIPITATION WILL
CHANGE OVER TO MAINLY SNOW OVERNIGHT AND CONTINUE THROUGH
WEDNESDAY NIGHT. SNOWFALL TOTALS ARE EXPECTED TO BE IN THE 3 TO 7
INCH RANGE IN THE VALLEYS FOR THIS PERIOD...WITH 10 TO 20 INCHES
POSSIBLE OVER THE NEXT 48 HOURS IN THE MOUNTAINS. HAVE THEREFORE
GONE WITH A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW
THERE THROUGH WEDNESDAY NIGHT. OCCASIONAL WIND GUSTS TO 30 MPH
THROUGH FAVORED VALLEYS WILL REDUCE VISIBILITIES AT TIMES. THE
MAIN LOW WILL THEN WEAKEN AND MOVE EAST ACROSS IDAHO AND WYOMING
ON THURSDAY...FOR DECREASING SHOWERS AND WINDS. TEMPERATURES WILL
REMAIN BELOW NORMAL THROUGH THIS PERIOD.  COULSTON

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS ARE IN GOOD
AGREEMENT EARLY IN THE PERIOD WITH A NORTHWEST FLOW ALOFT OVER
THE AREA. A WEATHER DISTURBANCE ALOFT SHOULD PRODUCE SCATTERED
SNOW SHOWERS OVER SOUTHWEST AND CENTRAL MONTANA THURSDAY NIGHT.
FOR FRIDAY THROUGH FRIDAY NIGHT THE FORECAST AREA WILL BE
SUSCEPTIBLE TO PERIODS OF MOISTURE AND LIFT FROM WEATHER
DISTURBANCES ALOFT. WILL CONTINUE WITH THE IDEA OF SLIGHT CHANCE
TO CHANCE PROBABILITIES OF PRECIPITATION OVER CENTRAL AND
SOUTHWEST MONTANA. MODEL DIFFERENCES SHOW UP BY SATURDAY AS THE
GFS MODEL DEVELOPS AN UPPER RIDGE OVER WESTERN MONTANA WHILE THE
ECMWF MODEL CONTINUES THE NORTHWEST FLOW. BY SUNDAY THE GFS MODEL
HAS THE AREA UNDER SOUTHWEST FLOW ALOFT WHILE THE ECMWF MODEL
CONTINUES THE NORTHWEST FLOW. EVEN WITH THESE DIFFERENCES BOTH
MODELS INDICATE THE NORTHERN PLAINS WILL BE DRY AND OTHER
GUIDANCE SUPPORTS THIS IDEA. HAVE GENERALLY DROPPED THE MENTION
OF PRECIPITATION FOR THE NORTHERN PLAINS ZONES FOR SATURDAY NIGHT
THROUGH SUNDAY NIGHT. BLANK

MONDAY THROUGH TUESDAY...MODEL DIFFERENCES BETWEEN THE GFS AND
ECMWF DETRACT FROM FORECAST CONFIDENCE DURING THIS PERIOD. A
BLENDED SOLUTION WAS USED INDICATING A FEW DISTURBANCES MOVING
ACROSS THE FORECAST AREA IN A WESTERLY FLOW ALOFT. THIS WOULD
RESULT IN UNSETTLED CONDITIONS WITH SCATTERED...MAINLY SNOW
SHOWERS OVER THE MOUNTAINS...AND ISOLATED RAIN SHOWERS OVER THE
LARGER VALLEYS AND MUCH OF THE PLAINS. MIXED RAIN AND SNOW IS
EXPECTED AT NIGHT OVER LOWER ELEVATIONS. DOWNSLOPE WINDS HELP
LIMIT PRECIPITATION OVER THE PLAINS AND LARGER VALLEYS.
TEMPERATURES SHOULD WARM A FEW DEGREES BUT REMAIN SEVERAL DEGREES
BELOW SEASONAL AVERAGES AT MOST LOCATIONS. EK

&&

.AVIATION...
UPDATED 0435Z.
EXPECT WIDESPREAD MVFR/IFR CEILINGS AND VISIBILITIES THROUGH
TONIGHT. ALONG WITH THIS EXPECT WIDESPREAD MOUNTAIN/PASS
OBSCUREMENT. DO NOT EXPECT MUCH IF ANY IMPROVEMENT IN CONDITIONS
THIS AFTERNOON. PRECIPITATION WILL BE IN THE FORM OF SNOW AT KGTF
AND KCTB BUT COULD BE EITHER RAIN OR SNOW AT THE OTHER TAF SITES
DURING THE DAY. PRECIPITATION WILL BE ALL SNOW AFTER DARK. DO NOT
HAVE MUCH CONFIDENCE IN THE EXACT DETAILS OF THE VISIBILITIES DURING
THE PERIOD. ALSO FOR KGTF/KLWT/KBZN/KHLN ACTUALLY HAVE HIGHER
CONFIDENCE IN FORECAST WIND DIRECTIONS FOR THIS AFTERNOON AND
TONIGHT THAN FOR THIS MORNING. FINALLY ALTHOUGH NOT MENTIONED IN THE
TAFS DO EXPECT A THREAT OF ISOLATED THUNDERSTORMS OVER SOUTHWEST
MONTANA THIS AFTERNOON. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  28  31  25 / 100 100 100  80
CTB  30  25  30  22 / 100 100 100  70
HLN  40  30  35  27 / 100 100  80  70
BZN  49  32  41  29 /  80  80  80  60
WEY  44  25  40  21 /  90  80  80  60
DLN  45  29  39  26 /  80  80  80  60
HVR  41  30  38  27 /  80 100 100  60
LWT  41  28  34  23 / 100 100 100  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MDT THURSDAY
FOR MTZ011>014-047-050>052-054.

BLIZZARD WARNING UNTIL 6 AM MDT THURSDAY
FOR MTZ009-010-044>046-048-049.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT THURSDAY
FOR MTZ008-015-053-055.

&&

SHORT TERM...COULSTON
LONG TERM...BLANK/EK
AVIATION...AVIATION

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 28, 4:51 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
551 AM MDT TUE APR 28 2009

MTZ009>014-044>052-054-291300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-MEAGHER-
551 AM MDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT AND
ITS ADJACENT PLAINS.

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN
EFFECT FOR THE REMAINDER OF NORTH CENTRAL AND CENTRAL MONTANA AND
PORTIONS OF SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE BLIZZARD WARNING AND WINTER STORM WARNING ARE IN EFFECT UNTIL
6 AM THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-053-055-291300-
BEAVERHEAD-MADISON-BROADWATER-GALLATIN-
551 AM MDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FOR MOST OF SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 AM THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

7 blizzard. Local standard time, as filed.

Blizzard, North Rocky Mountain Front

When
April 28, 5:00 AM MST to April 29, 4:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Trained Spotter

Twelve inches of snow fell at Babb and 22 inches of snow fell at Badger Pass. In addition to the snow, winds gusting to 40 mph was reported.

Blizzard, Eastern Glacier

When
April 28, 5:00 AM MST to April 29, 4:00 AM MST
Where
Eastern Glacier forecast zone
Reported by
Trained Spotter

Eight inches of snow fell at Cut Bank. Winds gusting to 40 mph was also reported.

Blizzard, Toole

When
April 28, 5:00 AM MST to April 29, 4:00 AM MST
Where
Toole forecast zone
Reported by
Trained Spotter

Twelve inches of snow fell at Shelby. In addition to the snow, winds gusting to 30 mph caused visibilities to be reduced to less than one-quarter mile.

Blizzard, Liberty

When
April 28, 5:00 AM MST to April 29, 4:00 AM MST
Where
Liberty forecast zone
Reported by
Trained Spotter

Eighteen inches of snow fell at Carter 18N. In addition to the snow, winds gusting to 40 mph occurred.

Blizzard, Eastern Pondera

When
April 28, 5:00 AM MST to April 29, 4:00 AM MST
Where
Eastern Pondera forecast zone
Reported by
Trained Spotter

Eight inches of snow fell at Valier. Winds gusting to 40 mph was also reported.

Blizzard, Southern Rocky Mountain Front

When
April 28, 5:00 AM MST to April 29, 4:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Thirty-one inches of snow fell at Dupuyer 15SW (the Dupuyer Creek SNOTEL site - elevation 5750 feet).

Blizzard, Eastern Teton

When
April 28, 5:00 AM MST to April 29, 4:00 AM MST
Where
Eastern Teton forecast zone
Reported by
Trained Spotter

Tweleve inches of snow fell at Fairfield. In addition to the snow, winds gusts to 40 mph and visibilities near zero occurred for most of the afternoon hours.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161813, 161815, 161816, 161817, 161818, 161824, 161827.